A 38-year-old member asked:
Disclaimer

my liver enzymes are elevated. my dr says i need an ultrasound. what else should i be doing?

7 doctor answers
Dr. Sidney Vinson
26 years experience Gastroenterology
Labs: There is a fairly extensive battery of labs which should be done as well.
Answered on Mar 31, 2012
1
1 thank
Dr. Arvind Reddy
19 years experience Gastroenterology
Labs and blood testi: Make sure there is no hepatitis b or c. Alcohol is another thing to ask your self. Ultrasound is a good idea.
Answered on Apr 23, 2016
6
6 thanks
Dr. Vivek Huilgol
34 years experience Gastroenterology
Liver enzymes 'up': This is such a potentially complex problem. You asked what you should do. One - avoid all alcohol (beer, wine, spirits, liquor). Two - statistically speaking - based on america's growing obesity problem - you should probably lose weight. Three - don't blow it off. Elevated 'enzymes' = inflammation. Inflammation leads to scar formation. This can lead to cirrhosis - regardless of whether you drink.
Answered on Aug 4, 2012
1
1 thank
Dr. Jamie Berkes
22 years experience Hepatology
Blood work: Your doctor should be checking for viral hepatitis as well as other causes of liver disease. Most causes can be identified with blood work and imaging, but sometimes a biopsy is needed to make the diagnosis. A biopsy can also provide additional information in terms of the severity of the disease which cannot always be provided from blood testing.
Answered on Sep 12, 2015
3
3 thanks
Dr. Alon Gitig
19 years experience Cardiology
First, repeat labs: It is very common for liver enzymes to go up and down slightly, even in healthy people, so always good to repeat the test and see if normalized. Must review meds list carefully, as this is common effect of drugs (e.g. Statins). Alcohol, esp. Binges but even moderate intake, can cause transient spikes in values as well. If stays high, need thorough evaluation for causes of hepatitis.
Answered on Jan 14, 2014
1
1 comment
2
2 thanks
Dr. Rodney Samaan
17 years experience Cardiology
ask for a second opinion. money magazine just published an article that indicates insurance companies will pay for a second opinion
Jan 11, 2012
Dr. Holly Maes
35 years experience Pediatrics
Possible Hepatitis: Many middle age to older adults are at risk for Hepatitis C due to this not being detected in the blood supply for years and realizing it's risk with tattooing, etc. Avoid consumption of alcohol and TYLENOL (acetaminophen) (acetamenophen), and check what other drugs you are on o make sure not processed primarily by the liver. Refrain from use of IV drugs of abuse as well. Good luck!
Answered on Jun 5, 2014
Dr. Visalakshi Vallury
23 years experience Family Medicine
Liver enzymes: Elevated liver enzymes can be caused by fatty liver, alcohol, medications, inherited disorders, autoimmune diseases and infection. Until testing has been done to evaluate for underlying cause, avoid using any medications which can increase liver enzymes (acetaminophen etc) and alcohol. All the best!
Answered on Dec 6, 2014

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month

Related questions:

A 37-year-old member asked:
Dr. Mark Hoepfner
38 years experience General Surgery
Not specifically: It is very good that you ate following up on your blood tests. I do not know which blood tests are elevated. An ultrasound can look at both your liver ... Read More
3
3 thanks
A 32-year-old female asked:
Dr. Andrew Seibert
34 years experience Gastroenterology
Many possibilities.: there are entire text books written on the causes of abnormal liver tests. It would be impossible to list all of them here. It is important if you hav ... Read More
3
3 thanks
A 22-year-old male asked:
Dr. Harold Mandel
39 years experience General Practice
Stop taking Tylenol!: I recommend that you stop taking Tylenol or any other product which contains acetaminophen and have a follow-up liver enzyme test. In very large doses ... Read More
A 31-year-old female asked:
Dr. Ashesh Patel
24 years experience Internal Medicine
Yes!: You need to talk with your doctor so that they can see if you are taking any prescriptions, drugs or supplements that can be harmful to your liver. Yo ... Read More
1
1 thank

90,000 U.S. doctors in 147 specialties are here to answer your questions or offer you advice, prescriptions, and more. Get help now:

Ask doctors free
Personalized answers
Free
Talk to a doctor
Unlimited visits
$10/month